Development of delayed cardiac tamponade 55 days after catheter ablation for atrial fibrillation with a new oral anticoagulant
- 1.1k Downloads
KeywordsAtrial fibrillation Delayed cardiac tamponade New oral anticoagulant Pulmonary vein isolation Pericardial effusion Rivaroxaban
A 66-year-old man underwent catheter ablation for paroxysmal atrial fibrillation (AF) using an irrigation catheter, for which the 15-mg rivaroxaban (standard dose in Japan) he had been taking was discontinued. Pericardial effusion (PE) was not evident on the post-procedure intracardiac echocardiography, and rivaroxaban was re-administered. He was discharged symptom-free from the hospital 2 days later (blood pressure [BP], 118/56 mmHg; heart rate [HR], 80 bpm). He remained symptom-free at follow-up 30 days post-procedure (BP, 124/80 mmHg; HR, 70 bpm). Serum hemoglobin was unchanged at 16.6 mg/dL. He developed chest discomfort with hypotension 55 days after the procedure (BP, 104/80 mmHg; HR, 90 bpm). Transthoracic echocardiography revealed a large amount of PE, prompting a diagnosis of delayed cardiac tamponade (DCT). Emergency pericardiocentesis was performed to aspirate hemorrhagic effusion (850 mL), followed by rapid symptom improvement. Serum hemoglobin decreased to 11.9 mg/dL, necessitating a blood transfusion. Rivaroxaban was discontinued. He experienced no further signs of PE.
To the best of our knowledge, this case presents the most delayed DCT occurrence in the literature [1, 2, 3]. Further, this is the first DCT case reported with the use of a new oral anticoagulant (NOAC). The global incidence of AF ablation-related cardiac tamponade is 1.31 % , while the global DCT incidence is 0.2 % with a 5 % mortality rate . In a previous report, the independent predictors of a DCT event include excessive volume infusion, irrigation catheter use, and a procedure for paroxysmal AF, following which DCT has developed a median of 12 days (range 0.2–45 days) later . The potential mechanisms of DCT include a rupture of the sealed ablation-induced left atrial wall or small pericardial hemorrhages due to the intense post-procedural anticoagulation . DCT could also occur in the setting of Dressler’s syndrome where non-hemorrhagic PE accumulation develops suddenly . In our case, abrupt symptom development and hemorrhagic PE are consistent with an acute process; however, the mechanism is unknown.
As NOACs have been widely used, attention must be paid to DCT signs/symptoms after AF ablation not only during the perioperative period but also during clinical follow-up.